Cases of antiretroviral-associated gynaecomastia reported to the National HIV & Tuberculosis Health Care Worker Hotline in South Africa

 

Show simple item record

dc.contributor.author Njuguna, Christine
dc.contributor.author Swart, Annoesjka
dc.contributor.author Blockman, Marc
dc.contributor.author Maartens, Gary
dc.contributor.author Chisholm, Briony
dc.contributor.author Stewart, Annemie
dc.contributor.author Uys, Anri
dc.contributor.author Cohen, Karen
dc.date.accessioned 2017-03-16T12:12:24Z
dc.date.available 2017-03-16T12:12:24Z
dc.date.issued 2016-11-16
dc.identifier.citation Njuguna, C., Swart, A., Blockman, M., Maartens, G., Chisholm, B., Stewart, A., ... & Cohen, K. (2016). Cases of antiretroviral-associated gynaecomastia reported to the National HIV & Tuberculosis Health Care Worker Hotline in South Africa. AIDS research and therapy, 13(1), 40.
dc.identifier.uri http://dx.doi.org/10.1186/s12981-016-0121-z
dc.identifier.uri http://hdl.handle.net/11427/24048
dc.description.abstract Background: Gynaecomastia is associated with exposure to antiretroviral therapy (ART), in particular efavirenz. There is limited data on clinical characteristics of patients with ART-associated gynaecomastia in resource-limited settings and little guidance on the optimal management of this adverse drug reaction (ADR). We describe the clinical characteristics, management and outcomes of gynaecomastia cases reported to the National HIV & Tuberculosis Health Care Worker Hotline in South Africa. Methods: We identified all gynaecomastia cases in adolescent boys and men on ART reported to the hotline between June 2013 and July 2014. We collected follow up data telephonically at monthly intervals to document clinical management and outcomes. Results: We received 51 reports of gynaecomastia between June 2013 and July 2014; 11% of the 475 patient-specific ADR queries to the hotline. All patients were on efavirenz-based ART. Mean age was 34 years (standard deviation 12) and seven were adolescents. The median onset of gynaecomastia was 15 months after efavirenz initiation (interquartile range 6–42). Gynaecomastia was bilateral in 29 patients (57%) and unilateral in 16 (31%). Serum testosterone was quantified in 25 of 35 patients with follow up data, and was low in 2 (8%). Efavirenz was replaced with an alternative antiretroviral in 29/35 patients (83%) and gynaecomastia improved in 20/29 (69%). Conclusions: Gynaecomastia was a frequently reported ADR in our setting, occurring with prolonged efavirenz exposure. Testosterone was low in the minority of tested cases. Most clinicians elected to switch patients off efavirenz, and gynaecomastia improved in the majority.
dc.publisher BioMed Central
dc.source AIDS Research and Therapy
dc.source.uri https://aidsrestherapy.biomedcentral.com/
dc.subject.other Gynaecomastia
dc.subject.other Antiretroviral therapy
dc.subject.other Efavirenz
dc.subject.other South Africa
dc.title Cases of antiretroviral-associated gynaecomastia reported to the National HIV & Tuberculosis Health Care Worker Hotline in South Africa
dc.type Journal Article
dc.date.updated 2016-11-16T19:02:13Z
dc.language.rfc3066 en
dc.rights.holder The Author(s)
uct.type.publication Research en_ZA
uct.type.resource Article en_ZA
dc.publisher.institution University of Cape Town
dc.publisher.faculty Faculty of Health Sciences en_ZA
dc.publisher.department Department of Medicine en_ZA
uct.type.filetype
uct.type.filetype Text
uct.type.filetype Image
dc.identifier.apacitation Njuguna, C., Swart, A., Blockman, M., Maartens, G., Chisholm, B., Stewart, A., ... Cohen, K. (2016). Cases of antiretroviral-associated gynaecomastia reported to the National HIV & Tuberculosis Health Care Worker Hotline in South Africa. <i>AIDS Research and Therapy</i>, http://hdl.handle.net/11427/24048 en_ZA
dc.identifier.chicagocitation Njuguna, Christine, Annoesjka Swart, Marc Blockman, Gary Maartens, Briony Chisholm, Annemie Stewart, Anri Uys, and Karen Cohen "Cases of antiretroviral-associated gynaecomastia reported to the National HIV & Tuberculosis Health Care Worker Hotline in South Africa." <i>AIDS Research and Therapy</i> (2016) http://hdl.handle.net/11427/24048 en_ZA
dc.identifier.vancouvercitation Njuguna C, Swart A, Blockman M, Maartens G, Chisholm B, Stewart A, et al. Cases of antiretroviral-associated gynaecomastia reported to the National HIV & Tuberculosis Health Care Worker Hotline in South Africa. AIDS Research and Therapy. 2016; http://hdl.handle.net/11427/24048. en_ZA
dc.identifier.ris TY - Journal Article AU - Njuguna, Christine AU - Swart, Annoesjka AU - Blockman, Marc AU - Maartens, Gary AU - Chisholm, Briony AU - Stewart, Annemie AU - Uys, Anri AU - Cohen, Karen AB - Background: Gynaecomastia is associated with exposure to antiretroviral therapy (ART), in particular efavirenz. There is limited data on clinical characteristics of patients with ART-associated gynaecomastia in resource-limited settings and little guidance on the optimal management of this adverse drug reaction (ADR). We describe the clinical characteristics, management and outcomes of gynaecomastia cases reported to the National HIV & Tuberculosis Health Care Worker Hotline in South Africa. Methods: We identified all gynaecomastia cases in adolescent boys and men on ART reported to the hotline between June 2013 and July 2014. We collected follow up data telephonically at monthly intervals to document clinical management and outcomes. Results: We received 51 reports of gynaecomastia between June 2013 and July 2014; 11% of the 475 patient-specific ADR queries to the hotline. All patients were on efavirenz-based ART. Mean age was 34 years (standard deviation 12) and seven were adolescents. The median onset of gynaecomastia was 15 months after efavirenz initiation (interquartile range 6–42). Gynaecomastia was bilateral in 29 patients (57%) and unilateral in 16 (31%). Serum testosterone was quantified in 25 of 35 patients with follow up data, and was low in 2 (8%). Efavirenz was replaced with an alternative antiretroviral in 29/35 patients (83%) and gynaecomastia improved in 20/29 (69%). Conclusions: Gynaecomastia was a frequently reported ADR in our setting, occurring with prolonged efavirenz exposure. Testosterone was low in the minority of tested cases. Most clinicians elected to switch patients off efavirenz, and gynaecomastia improved in the majority. DA - 2016-11-16 DB - OpenUCT DO - 10.1186/s12981-016-0121-z DP - University of Cape Town J1 - AIDS Research and Therapy LK - https://open.uct.ac.za PB - University of Cape Town PY - 2016 T1 - Cases of antiretroviral-associated gynaecomastia reported to the National HIV & Tuberculosis Health Care Worker Hotline in South Africa TI - Cases of antiretroviral-associated gynaecomastia reported to the National HIV & Tuberculosis Health Care Worker Hotline in South Africa UR - http://hdl.handle.net/11427/24048 ER - en_ZA


Files in this item

This item appears in the following Collection(s)

Show simple item record